Maine, 2008

Flood in Maine, May 1 to 2, 2008

May 1 to 2, 2008 · NWS CAR · 1 event in 1 county or zone

A combination of heavy late April rains and the melting of a record snowpack led to historic flooding along the Saint John River at Fort Kent. The Saint John River reached all-time historic levels during the flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$727,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A combination of heavy late April rains and the melting of a record snowpack led to historic flooding along the Saint John River at Fort Kent. The Saint John River reached all-time historic levels during the flooding. A significant portion of Fort Kent was flooded along with many evacuations. However...a levee did protect portions of downtown Fort Kent. The flooding developed in late April and continued into early May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 30, 10:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 30, 10:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1110 PM EDT WED APR 30 2008

.SYNOPSIS...
A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST TONIGHT
AND THURSDAY. HIGH PRESSURE WILL REMAIN OVER MOST OF THE AREA
FRIDAY EXCEPT FOR AROOSTOOK COUNTY WHERE WEAK TROUGHING MAY PRODUCE
CLOUDS AND SCATTERED SHOWERS. HIGH PRESSURE WILL THEN BUILD ACROSS
THE ENTIRE STATE FOR THE WEEKEND.
&&

.NEAR TERM /THROUGH THURSDAY/...
SIGNIFICANT HYDRO ISSUES ACROSS THE CWA ATTM...SPCLY CENTRAL W
AND N... THESE ADDRESSED IN MORE DETAIL BLO.

THE FLASH FLOOD WATCH EARLIER ISSUED FOR A POSSIBLE DAM BREAK FOR
THE WASHBURN AREA WAS REPLACED WITH A FLASH FLOOD WATCH.

OTHERWISE...THE SYSTEM WHICH BROUGHT ANYWHERE FROM 1-4 INCHES OF
RAIN TO OUR FA OVER THE PAST 24-36 HRS HAS MOVED N OF THE AREA. IN
ITS WAKE IS A CYCLONIC FLOW OF QUITE COOL BUT DRIER AIR WHICH HAS
LED TO WDSPRD SC CIGS ACROSS MUCH OF THE REGION. SAT PIX SHOW
DOWNSLOPE AFFECTS HAVE LED TO SOME DRYING AND DCRS IN THE CLD CVR
ACROSS DOWNEAST AREAS.. ALSO SEEING SOME EROSION OF THE CLDS
ACROSS FAR WRN AREAS AND TO AREAS IMMEDIATELY UPSTREAM OF THERE...
GUIDANCE SUGGESTS CLEARING ACROSS CENTRAL AND NRN AREAS LATER THIS
AFTN BUT AM A LITTLE CONCERNED BASED UPON SAT PIX TRENDS AND
THICKNS OF THE CLD CVR ACROSS THE AREA THAT THIS MAY BEE A BIT
OPTIMISTIC... WILL SET UP CLD GRIDS TO SHOW DCRS IN CLDS BY ERLY
EVE ACROSS CENTRAL AREAS AND LATER THIS EVE ACROSS THE N...

WEAK RDG OF HGH PRES SHOULD BUILD INTO THE AREA OVRNT TNGT AND
REMAIN THRU THU. XPCT THIS TO LEAD TO PARTLY TO MOSTLY SUNNY SKIES
ACROSS THE FA ON THU BUT STILL COOL TEMPS...
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE CENTERED EAST OF JAMES BAY WILL CONTINUE TO RIDGE
ACROSS THE REGION THURSDAY NIGHT AND EARLY FRIDAY. SOME DIFFERENCE IN
THE MODELS WITH WEAK TROUGHING OVER NEW BRUNSWICK FOR LATE FRIDAY
AND FRIDAY NIGHT. NAM KEEPS TROUGHING EAST OF THE BORDER BUT GFS
MOVES TROUGHING WESTWARD INTO EASTERN PORTIONS OF THE FORECAST
AREA. WILL COMPROMISE BETWEEN THE TWO MODELS AND INTRODUCE
SCATTERED SHOWERS INTO NORTHEAST SECTIONS FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. AT THIS TIME EXPECT ANY SHOWERS TO BE LIGHT WITH
QPF AMOUNTS AROUND A TENTH OF AN INCH. AS UPPER RIDGE JUST WEST OF
THE REGION CONTINUES TO STRENGTHEN AND BUILD SLOWLY
EASTWARD...WEAK TROUGHING WILL DISSIPATE LATE FRIDAY NIGHT. HIGH
PRESSURE THEN BUILDS OVER THE REGION SATURDAY WITH PLENTY OF
SUNSHINE FOR THE REGION.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GMOS HAS COME IN LINE WITH ECMWF SOLUTION SO PRIMARILY USED THE
GMOS FOR THE LONG TERM. STRONG HIGH PRESSURE WILL CONTINUE TO
PROVIDE A SUNNY DAY ON SUNDAY. UPPER TROUGH TO THE WEST WILL
SLOWLY APPROACH THE REGION EARLY NEXT WEEK WITH INCREASE IN CLOUDS
AND SHOWERS BY MONDAY NIGHT CONTINUING THROUGH WEDNESDAY.
&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
MNLY VFR CONDS XPCTD TO PERSIST AT ALL TAF SITES THRU THU...

EXPECT VFR CONDITIONS THURSDAY NIGHT THROUGH MONDAY EXCEPT FOR
MVFR CONDITIONS IN ANY SHOWERS ACROSS THE NORTHERN SITES FRIDAY
AFTERNOON INTO FRIDAY EVENING.
&&

.MARINE...
NEAR TERM: WNDS/SEAS XPCTD TO REMAIN BLO SCA THRU THE NEAR TERM...

SHORT TERM: QUIET CONDITIONS TO CONTINUE OVER THE WATERS THROUGH
THE SHORT TERM. USED A BLEND OF THE NAM AND GFS FOR WINDS AND
WNAWAVE FOR SEAS.
&&

.HYDROLOGY...
SEVERAL RIVERS ACROSS THE CWA CURRENTLY AT OR ABOVE FLOOD STAGE AT
TIME. FLOOD WARNINGS CONTINUE FOR THE FOLLOWING RIVERS: ST JOHN AT
FORT KENT...ALLAGASH RIVER ABOVE ALLAGASH...BIG BLACK RIVER NEAR
DEPOT MOUNTAIN...FISH RIVER ABOVE FORT KENT...AROOSTOOK RIVER BELOW
MASARDIS...PISCATAQUIS RIVER ABOVE DOVER-FOXCROFT...MATTAWAMKEAG
RIVER AT MATTAWAMKEAG...EAST BRANCH PENOBSCOT RIVER ABOVE
GRINDSTONE...PENOBSCOT RIVER AT WEST ENFIELD...PENOBSCOT RIVER AT
EDDINGTON...AND THE PISCATAQUIS RIVER AT MEDFORD.

PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR INFORMATION
REGARDING SPECIFIC CREST TIMES FOR THE ABOVE REFERENCED RIVERS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
     FOR MEZ002.
     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MEZ002.
     FLOOD WATCH THROUGH THURSDAY EVENING FOR MEZ001-003>006-010-
     011-015-031.
MARINE...NONE.

&&

NEAR TERM...KHW/VJN
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...KHW
MARINE...KHW/FOSTER
HYDROLOGY...DUDA/HEWITT
Hazardous weather outlook, Apr 30, 9:18 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1018 PM EDT WED APR 30 2008

MEZ002-020230-
NORTHEAST AROOSTOOK-
1018 PM EDT WED APR 30 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-003>006-010-011-015-031-020230-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
1018 PM EDT WED APR 30 2008

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-032-020230-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
1018 PM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-020230-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1018 PM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

In the hours before

Local storm report, Apr 30, 6:56 PM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
756 PM EDT WED APR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            4 E CLAYTON LAKE        46.61N 69.44W
04/29/2008                   AROOSTOOK          ME   PUBLIC

            THE REALTY ROAD AT UMSASKIS FLOODED.

1000 PM     FLOOD            5 W CLAYTON LAKE        46.61N 69.63W
04/29/2008                   AROOSTOOK          ME   PUBLIC

            THE BLANCHET-MAIBEC ROAD NEAR ROUND POND FLOODED.

1000 PM     FLOOD            CASTINE                 44.39N 68.80W
04/29/2008                   HANCOCK            ME   DEPT OF HIGHWAYS

            STATE ROUTE 166 AT STATE ROUTE 199 IN CASTINE FLOODED.

1000 PM     FLOOD            HAMPDEN                 44.74N 68.84W
04/29/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            US ROUTE 1A IN HAMPDEN FLOODED.

1000 PM     FLOOD            ABBOT                   45.19N 69.45W
04/29/2008                   PISCATAQUIS        ME   PUBLIC

            BACK ABBOT ROAD IN ABBOT FLOODED.

1000 PM     FLOOD            DEXTER                  45.02N 69.29W
04/29/2008                   PENOBSCOT          ME   LAW ENFORCEMENT

            STATE ROUTE 7 FROM DEXTER TO DOVER-FOXCROFT FLOODED IN
            SPOTS.

1000 PM     FLOOD            CHARLESTON              45.08N 69.04W
04/29/2008                   PENOBSCOT          ME   PUBLIC

            STATE ROUTE 15 IN CHARLESTON WASHED OUT.

1000 PM     FLOOD            GUILFORD                45.17N 69.39W
04/29/2008                   PISCATAQUIS        ME   LAW ENFORCEMENT

            HUDSON AVENUE IN GUILFORD WASHED OUT.

1000 PM     FLOOD            SEBEC                   45.27N 69.12W
04/29/2008                   PISCATAQUIS        ME   LAW ENFORCEMENT

            SEBEC VILLAGE ROAD IN SEBEC FLOODED.

1000 PM     FLOOD            MILO                    45.25N 68.99W
04/29/2008                   PISCATAQUIS        ME   LAW ENFORCEMENT

            LAKEVIEW ROAD IN MILO FLOODED.

1000 PM     FLOOD            BROWNVILLE              45.31N 69.03W
04/29/2008                   PISCATAQUIS        ME   LAW ENFORCEMENT

            STATE ROUTE 11...CHURCH STREET AND SCHOODIC LAKE ROAD IN
            BROWNVILLE FLOODED.

1000 PM     FLOOD            10 S MILLINOCKET        45.51N 68.71W
04/29/2008                   PENOBSCOT          ME   LAW ENFORCEMENT

            STATE ROUTE 11 NEAR THE PISCATAQUIS/PENOBSCOT TOWN LINE
            HAS BEEN DAMAGED AND IS CLOSED.

1000 PM     FLOOD            2 N EAGLE LAKE          47.07N 68.59W
04/29/2008                   AROOSTOOK          ME   PUBLIC

            STATE ROUTE 11 FLOODED BETWEEN EAGLE LAKE AND WALLAGRASS.

1000 PM     FLOOD            GLENBURN                44.91N 68.85W
04/29/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            STATE ROUTE 221 IN GLENBURN FLOODED.

0400 AM     FLOOD            PORTAGE                 46.76N 68.48W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            CAMPS FLOODED AT PORTAGE LAKE.

0400 AM     FLOOD            ASHLAND                 46.63N 68.41W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            GARFIELD ROAD WASHED OUT.

0413 AM     FLOOD            FORT KENT               47.26N 68.59W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            INTERNATIONAL BRIDGE CLOSED DUE TO FLOODING AT FORT KENT

0413 AM     FLOOD            FORT KENT               47.26N 68.59W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            INTERNATIONAL BRIDGE CLOSED DUE TO FLOODING AT FORT KENT

0510 AM     FLOOD            FORT KENT               47.26N 68.59W
04/30/2008                   AROOSTOOK          ME   TRAINED SPOTTER

            CHURCH STREET FLOODED IN FORT KENT

0510 AM     FLOOD            FORT KENT               47.26N 68.59W
04/30/2008                   AROOSTOOK          ME   TRAINED SPOTTER

            THE PEARLEY BROOK ROAD WAS WASHED OUT

0700 AM     FLOOD            HOWLAND                 45.24N 68.66W
04/30/2008                   PENOBSCOT          ME   EMERGENCY MNGR

            MANY ROADS WASHED OUT IN TOWN.

0700 AM     FLOOD            GRINDSTONE              45.74N 68.59W
04/30/2008                   PENOBSCOT          ME   EMERGENCY MNGR

            ROUTE 11 WASHED OUT.

0700 AM     FLOOD            MILLINOCKET             45.66N 68.71W
04/30/2008                   PENOBSCOT          ME   EMERGENCY MNGR

            MILLINOCKET LAKE ROAD INTO IP3 WASHED OUT.

0700 AM     FLOOD            DICKEY                  47.11N 69.09W
04/30/2008                   AROOSTOOK          ME   CO-OP OBSERVER

            ROUTE 161 WASHED OUT.

0700 AM     FLOOD            SAINT FRANCIS           47.17N 68.89W
04/30/2008                   AROOSTOOK          ME   CO-OP OBSERVER

            ROUTE 161 FROM SAINT FRANCIS TO FORT KENT CLOSED.

0700 AM     FLOOD            ALLAGASH                47.08N 69.04W
04/30/2008                   AROOSTOOK          ME   CO-OP OBSERVER

            ROUTE 161 WASHED OUT.

0835 AM     FLOOD            WASHBURN                46.79N 68.16W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            BROOKSIDE CIRCLE TRAILER PARK FLOODED WITH 2 FEET OF
            WATER.

1000 AM     FLOOD            FORT KENT               47.26N 68.59W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            RTE 11 AND RTE 1 IN FORT KENT CLOSED.

1000 AM     FLOOD            FORT KENT               47.26N 68.59W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            MANDATORY EVACUATIONS ON MAIN STREET DUE TO FLOODING.

1100 AM     FLOOD            MACWAHOC                45.63N 68.26W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            BANCROFT RD FLOODING 7 FT FROM RD. RTE 157 OVR RD.

1100 AM     FLOOD            WEST SEBOEIS            45.53N 68.88W
04/30/2008                   PENOBSCOT          ME   LAW ENFORCEMENT

            ROAD WASHED OUT.

1100 AM     FLOOD            GREENFIELD              45.05N 68.48W
04/30/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            MINOR FLOODING ON GREENBUSH RD...DOW RD.

1100 AM     FLOOD            WASHBURN                46.79N 68.16W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            WATCHING MILL POND DAM.

1100 AM     FLOOD            ISLAND FALLS            46.01N 68.27W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            OLD PATTEN ROAD CLOSED. RTE 2 WATER OVER ROAD STILL OPEN
            AT THIS TIME.

1100 AM     FLOOD            VAN BUREN               47.16N 67.94W
04/30/2008                   AROOSTOOK          ME   CO-OP OBSERVER

            BOAT DOCK UNDERWATER.

1100 AM     FLOOD            TOPSFIELD               45.42N 67.74W
04/30/2008                   WASHINGTON         ME   DEPT OF HIGHWAYS

            WATCHING RTE 6.

1100 AM     FLOOD            EAST MILLINOCKET        45.63N 68.57W
04/30/2008                   PENOBSCOT          ME   LAW ENFORCEMENT

            HATHOWAY RD CLOSED.

1100 AM     FLOOD            LINCOLN                 45.36N 68.51W
04/30/2008                   PENOBSCOT          ME   LAW ENFORCEMENT

            NORTH CHESTER RD NEAR BUTTERFIELD RIDGE RD CLOSED.

1100 AM     FLOOD            DOVER-FOXCROFT          45.18N 69.23W
04/30/2008                   PISCATAQUIS        ME   LAW ENFORCEMENT

            SOUTH ST. LOWER END OF LINCOLN ST. RTE 7. MINOR FLOODING
            ROADS STILL OPEN.

1130 AM     FLOOD            2 N VAN BUREN           47.19N 67.94W
04/30/2008                   XXX                XX   EMERGENCY MNGR

            MANDATORY EVACUATIONS IN THE TOWN OF KEEGAN DUE TO
            FLOODING.

0115 PM     FLOOD            MASARDIS                46.50N 68.36W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            RTE 11 CLOSED FROM THE MILL IN MASARDIS TO KNOWLES
            CORNER.

0115 PM     FLOOD            4 NNW SMYRNA MILLS      46.18N 68.20W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            RTE 212 BTWN SMYRNA MILLS AND KNOWLES CORNER CLOSED DUE
            TO RD FAILURE.

0115 PM     FLOOD            PATTEN                  46.00N 68.45W
04/30/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            RTE 11 PATTEN TO KNOWLES CORNER CLOSED DUE TO ROAD
            FAILURE.

0115 PM     FLOOD            STACYVILLE              45.86N 68.51W
04/30/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            RTE 11 STACYVILLE TO MEDWAY UNDER WATER CLOSED.

0115 PM     FLOOD            MATTAWAMKEAG            45.51N 68.36W
04/30/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            WATER OVR RD.

0115 PM     FLOOD            ISLAND FALLS            46.01N 68.27W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            RD FLOODED BY D AND D PAVING.

0115 PM     FLOOD            MILO                    45.25N 68.99W
04/30/2008                   PISCATAQUIS        ME   LAW ENFORCEMENT

            MEDFORD RD APPROX 2 MILES OF RD COVERED BY UP TO 5 FT OF
            WATER. PLEASANT ST 2-3 FT OF WATER COVERING A 200 FT
            SECTION OF ROAD. LAKEVIEW ST 2-3 FT OF WATER COVERING 200
            FT SECTION OF RD.

0115 PM     FLOOD            MEDWAY                  45.61N 68.53W
04/30/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            RTE 11 TO GRINDSTONE CLOSED. ROAD TO BAXTER STATE PARK
            FROM MILLINOCKET CLOSED.

0115 PM     FLOOD            FRENCHVILLE             47.28N 68.38W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            RTE 1 NEAR ROSETTE RESTAURANT HAS FLOODED. OPEN ONLY TO
            MDOT AND EMERGENCY RESPONSE.

0130 PM     FLOOD            VAN BUREN               47.16N 67.94W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            OLD MILL ROAD FLOODED.

0130 PM     FLOOD            VAN BUREN               47.16N 67.94W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            WATER STREET CLOSED. SOME EVACUATIONS.

0130 PM     FLOOD            VAN BUREN               47.16N 67.94W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            GRANT STEET CLOSED. SOME EVACUATIONS.

0230 PM     FLOOD            MATTAWAMKEAG            45.51N 68.36W
04/30/2008                   PENOBSCOT          ME   FIRE DEPT/RESCUE

            MEMORY LANE FLOODED WITH SOME EVACUATIONS.

0230 PM     FLOOD            MATTAWAMKEAG            45.51N 68.36W
04/30/2008                   PENOBSCOT          ME   FIRE DEPT/RESCUE

            RIVER ROAD FLOODED WITH SOME EVACUATIONS.

0330 PM     FLOOD            MATTAWAMKEAG            45.51N 68.36W
04/30/2008                   PENOBSCOT          ME   FIRE DEPT/RESCUE

            FLOODING WHERE THE MATTAWAMKEAG AND PENOBSCOT RIVERS COME
            TOGETHER.

0500 PM     FLOOD            MILFORD                 44.95N 68.64W
04/30/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            GREENFIELD ROAD IN MILFORD CLOSED FROM US 2 TO BOS LANE.

0500 PM     FLOOD            CARIBOU                 46.86N 68.01W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            GRIMES ROAD CLOSED DUE TO FLOODING.

&&

MAT
Local storm report, Apr 30, 8:15 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
915 PM EDT WED APR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            MADAWASKA               47.36N 68.32W
04/30/2008                   AROOSTOOK          ME   NWS EMPLOYEE

            LE VERTU ROAD - WASHED OUT.

0800 AM     FLOOD            STOCKHOLM               47.04N 68.14W
04/30/2008                   AROOSTOOK          ME   NWS EMPLOYEE

            HEDMAN ROAD - WASHED OUT.

&&

ALLEGRETTO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
May 1, 12:00 AM EST to May 2, 6:30 AM EST
Where
Aroostook County, 0.84 mi NE of Ft Kent to Ft Kent
Cause
Heavy Rain / Snow Melt
Property damage
$727,000
Reported by
River/Stream Gage
Coordinates
47.260, -68.590

A combination of 2.50 to 3.50 inches of rain which fell in late April and the melting of a record snowpack led to historic flooding of the Saint John River at Fort Kent. The river crested at an all-time high level which was just over 5 feet above flood stage. The Fish River which flows into the Saint John River at Fort Kent also overflowed its banks...contributing to the Fort Kent flooding.|The Saint John River initially began flooding in the vicinity of the juncture with the Fish River when the waters of the Saint John River backed up into the Fish River. The initial flooding began with water running behind the levee which had been built along the Saint John River. Sandbagging efforts were eventually able to slow this flooding. However...with the Saint John River continuing to rise flooding expanded across the town. The river crested within a foot of the top of the levee which protects downtown Fort Kent. The levee did protect portions of downtown Fort Kent...though a significant portion of the town was flooded. The waters reached the base of the international bridge connecting Fort Kent with New Brunswick...causing closure of the bridge. There was concern for a time that the bridge might collapse...though the bridge did hold.|Between 100 and 150 homes were damaged or destroyed by the flooding in Fort Kent. Evacuations totaled between 600 and 1000 people. This was a continuation of flooding which began in late April. The monetary value represents the total damage to public infrastructure across all of Aroostook county from the late April and early May flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100358.